Thyroid UK

Post Total Thyroidectomy

It's been 8 months since my thyroid was completely removed after Graves Disease diagnosis in September 2016. Presently my biggest concern is how tired I am; I can sleep upto 10hrs and still feel tired after being active for 3-6 hrs.

I have headpain/headache/migraines (front of head,through jaw, nose and right eye)many times throughout the month. I have to overdose on ibuprofen and paracetamol just to get some relief.

I also sometimes feel opiate high with some headaches like my endorphins are out of whack! Plus I notice I still have a fast heartbeat when I'm not exerting myself.

If anyone has similar symptoms it would be great to hear from you.

7 Replies
oldestnewest

It would help if you could post your latest blood test results along with lab ranges here. You might be undermedicated.

It's dangerous to overdose on paracetamol. What has your GP said about pain relief and the cause of the pain and how to manage it?

Have you had all your vitamin levels checked? Pain can be caused by low vitamin levels. Low levels of minerals may cause some symptoms too. Taking magnesium may help to ease rapid heart rate. You can also take 1000mg of vitamin C a day which will help to support adrenal function.

Magnesium

naturalnews.com/046401_magn...

1 like
Reply

Thanks Nanaedake, I'm due for blood tests in a few weeks so will post my results then.

My GP last told me my TSH was being suppressed and decided to lower my levothyroxine from 150mg to 100mg. He didn't offer up any concluding explanation as to why it was being suppressed. However I just read in another post on here that Graves Disease Antibodies can still remain suppressing TSH even after a thyroidectomy.

I also take 2g Alfacalcidol due to low vitamin D. I voluntarily take vitamin C powder daily 2500mg.

I will only take excess amounts of the painkillers when the pain is unbearable. But I tend to detox with MSM/Vitamin C afterwards.

Reply

2500mg of vitamin C is best in 2 divided doses I believe. Have you also had B12, folate and ferritin checked? If FT3 and FT4 are in range the GP should not be concerned about a suppressed or low TSH. Some people need a suppressed TSH to get enough thyroid hormone and convert it to enough active T3. Without seeing your actual lab results I can't say if that's the case for you or not.

This document by Professor Toft explains a bit:

Professor Toft - Counterblast to Thyroid Guidelines

rcpe.ac.uk/sites/default/fi...

Graves antibodies remain after thyroidectomy so I think that some people are still affected by TED, for example but I don't have any direct experience.

Reply

My GP last told me my TSH was being suppressed and decided to lower my levothyroxine from 150mg to 100mg.

It may be that your TSH will never rise very high having been hyperthyroid for years. Your doctor is making a mistake in relying on it to tell him anything. What you really need is your Free T3 level. There is a better correlation between symptoms and Free T3 level than with any other thyroid related measurement.

Another issue... Your doctor has dropped your dose by far too much. It is possible that your TSH would have risen with a drop of only 12.5 mcg Levo. Dropping your dose by 50mcg is pure sadism.

But overall, relying on TSH is sadism in itself (for all of us). But doctors think TSH is wonderful and treating the thyroid is simple, and the women who complain are just a bunch of mentally ill whingers.

3 likes
Reply

@humanbean I've had concerns about my GP not giving me much useful information being that he specialises in dermatology, I feel he does the best he can to manage some of my symptoms with general complaints like headaches.

But aside from the obvious I don't get much help. I don't even know why I'm sudden low in Vitamin D.

I do agree with their over-simplification of thyroid issues. Every doctor I spoke to pre- surgery thought everything would be fixed with a pill and I'd be back to normal in a few days. I've actually not felt normal since before my surgery and that was with the toxic thyroid.

2 likes
Reply

Looks like a blood test is required, thyroxine dosage may need to be adjusted, I had similar problems after my thyroid was removed, my doctor tests my blood every 3 months, my overall health is good, 1000 mg of vitamin C daily has perked me up with extra energy, 500mg in the morning and 500 mg in the early afternoon but not before bedtime, I also take an array of vitamins, these, of course, might not necessarily be suitable for everybody, b12, magnesium, vitamin B complex, vitamin D, flaxseed oil capsules for aching joints after long walks.

1 like
Reply

I overdosed on ibuprofen for years because of untreated chronic pain. The effects weren't good. I ended up with a duodenal ulcer in my 20s, and I have had a couple of diagnoses of gastritis.

Your problems are almost certainly related to your thyroidectomy and being under-treated.

Taking excessive numbers of pain killers will also increase your risk of getting headaches.

The first couple of things you need to do are :

a) Get copies of all your blood test results (the actual numbers plus the reference ranges) going back about 5 years. Then post the results and ranges and whatever dose of meds you were taking at the time of the blood tests so that we can see if you were being adequately treated.

b) Then you need to ask for a full thyroid panel (TSH, Free T4, Free T3, thyroid antibodies) and nutrient levels to be tested for iron/ferritin (or preferably a full iron panel), vitamin B12, folate, vitamin D. Make sure you get copies of the results and reference ranges for the up-to-date tests.

Once you have the current results post them and ask for feedback.

3 likes
Reply

You may also like...